Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 3:00 PM CDT for 5 counties in Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2020, 3:00 PM CDT (20:00 UTC)
- Expired
- Sep 26, 2020, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Langlade County, WI, Marathon County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 91 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 3:04 PM CDT | HAIL 1.25 | 1 N Birnamwood, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WUUS53 KGRB 262000 SVRGRB WIC067-073-078-083-115-262045- /O.NEW.KGRB.SV.W.0075.200926T2000Z-200926T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 300 PM CDT Sat Sep 26 2020 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Northeastern Marathon County in central Wisconsin... Menominee County in northeastern Wisconsin... Northern Oconto County in northeastern Wisconsin... Southern Langlade County in north central Wisconsin... Western Shawano County in northeastern Wisconsin... * Until 345 PM CDT. * At 259 PM CDT, a severe thunderstorm was located 10 miles northwest of Wittenberg, or 14 miles southwest of Antigo, moving northeast at 60 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Antigo, Wittenberg, Mountain, White Lake, Big Smokey Falls, Bear Paw Scout Camp, Gardner Dam Scout Camp, Neopit, South Branch and Langlade. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4538 8851 4505 8830 4475 8931 4508 8959 TIME...MOT...LOC 1959Z 245DEG 50KT 4495 8930 HAIL...1.00IN WIND...<50MPH $$ Kieckbusch
4 follow-up statements
526
WWUS53 KGRB 262012
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
312 PM CDT Sat Sep 26 2020
WIC073-262021-
/O.CAN.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/
Marathon WI-
312 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARATHON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
eastern Marathon County. However another severe thunderstorm is
moving through the northwest part of the county, where a Severe
Thunderstorm Warning remains in effect.
LAT...LON 4518 8923 4538 8851 4505 8830 4478 8922
TIME...MOT...LOC 2011Z 248DEG 58KT 4502 8903
$$
WIC067-078-083-115-262045-
/O.CON.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/
Menominee WI-Oconto WI-Langlade WI-Shawano WI-
312 PM CDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR MENOMINEE...NORTHERN OCONTO...SOUTHEASTERN LANGLADE AND WESTERN
SHAWANO COUNTIES...
At 311 PM CDT, a severe thunderstorm was located 10 miles southeast
of Antigo, moving east at 65 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Antigo, Wittenberg, Mountain, White Lake, Big Smokey Falls, Bear Paw
Scout Camp, Gardner Dam Scout Camp, Neopit, South Branch and
Langlade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4518 8923 4538 8851 4505 8830 4478 8922
TIME...MOT...LOC 2011Z 248DEG 58KT 4502 8903
HAIL...1.25IN
WIND...<50MPH
$$
Kieckbusch156 WWUS53 KGRB 262022 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 322 PM CDT Sat Sep 26 2020 WIC067-078-083-115-262045- /O.CON.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/ Menominee WI-Oconto WI-Langlade WI-Shawano WI- 322 PM CDT Sat Sep 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR MENOMINEE...NORTHERN OCONTO...SOUTHEASTERN LANGLADE AND WESTERN SHAWANO COUNTIES... At 322 PM CDT, a severe thunderstorm was located near Neopit, or 18 miles southeast of Antigo, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mountain, White Lake, Big Smokey Falls, Bear Paw Scout Camp, Gardner Dam Scout Camp, Neopit, South Branch, Langlade, Polar and Townsend. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4538 8851 4505 8830 4484 8903 4521 8912 TIME...MOT...LOC 2022Z 246DEG 47KT 4495 8889 HAIL...1.00IN WIND...<50MPH $$ Kieckbusch
170
WWUS53 KGRB 262035
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
335 PM CDT Sat Sep 26 2020
WIC067-115-262045-
/O.CAN.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/
Langlade WI-Shawano WI-
335 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANGLADE AND
WESTERN SHAWANO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
LAT...LON 4494 8874 4495 8879 4506 8882 4520 8840
4505 8830 4493 8872 4493 8873
TIME...MOT...LOC 2035Z 245DEG 50KT 4503 8866
$$
WIC078-083-262045-
/O.CON.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/
Menominee WI-Oconto WI-
335 PM CDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MENOMINEE AND CENTRAL OCONTO COUNTIES...
At 335 PM CDT, a severe thunderstorm was located over Big Smokey
Falls, or 17 miles north of Shawano, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bear Paw Scout Camp, Big Smokey Falls, South Branch, Neopit, Breed,
Intersection Of Hwy 55 And County M, Fredenberg Lake, St. Joseph Lake
and Middle Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4494 8874 4495 8879 4506 8882 4520 8840
4505 8830 4493 8872 4493 8873
TIME...MOT...LOC 2035Z 245DEG 50KT 4503 8866
HAIL...1.00IN
WIND...<50MPH
$$
Kieckbusch113
WWUS53 KGRB 262044
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
344 PM CDT Sat Sep 26 2020
WIC078-083-262053-
/O.EXP.KGRB.SV.W.0075.000000T0000Z-200926T2045Z/
Menominee WI-Oconto WI-
344 PM CDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MENOMINEE AND
CENTRAL OCONTO COUNTIES WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.
LAT...LON 4494 8874 4495 8879 4506 8882 4520 8840
4505 8830 4493 8872 4493 8873
TIME...MOT...LOC 2043Z 245DEG 50KT 4507 8855
$$
KieckbuschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 12:57 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 26, 12:57 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1257 PM CDT Sat Sep 26 2020 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 428 AM CDT Sat Sep 26 2020 Strong to severe thunderstorms are possible this afternoon in association with a very strong upper jet, a northward moving warm front and a cold front approaching from the Northern Plains. The warm front was not very defined early this morning, but was probably from about Black River Falls to Milwaukee at 4am. It is forecast to move a Stevens Point to Manitowoc line by midday as low level winds increase ahead of the approaching cold front and upper jet streak. Scattered convection should form along or just north of the surface front sometime in the afternoon and then move north into the evening hours. The best combination of shear, low level forcing and elevated instability looks to be across northern Wisconsin where the SPC slight risk of severe storms is located. Strong updrafts and shear should allow for large hail, but damaging winds are possible as well. Tornadoes are not impossible if there is some surface based convection. It will be another summer like day with highs in the 70s and dewpoints in the 60s. If it becomes sunny for any length of time it could reach 80. Showers and thunderstorms will continue across northern Wisconsin this evening before quickly exiting to the east after the cold front moves through. The air behind the front is drier but not much cooler, so lows tonight will be mild. Sunday should be breezy and and still about five degrees above average. An upper jet moving across southern WIsconsin could bring some light rain to the east central part of the state in the afternoon. .LONG TERM...Sunday Night Through Friday Issued at 428 AM CDT Sat Sep 26 2020 Enjoy the mild weather this weekend as a significant pattern change will be felt across the western Great Lakes next week. 500mb ridge will build across the western United States for next week, resulting in downstream troughing across the eastern half of the country. This will result in a significant cool down for the latter half of next week along with periodic chances of showers. For Sunday night, continued a chance of light rain across east- central Wisconsin as front continues to sag southward. The next upper level disturbance will drop southward late Sunday night along with the piece of the upper level trough. This feature, combined with daytime heating on Monday should trigger scattered shower activity. Most of the shower activity should end during the late afternoon or Monday evening as a brief period of upper level ridging ahead of the next upper level disturbance drops southeast towards the state. The feature on Tuesday should bring the highest chances of rain across the north. From Tuesday night into next Saturday, upper level disturbances will drop southeast out of Canada from time to time as the upper trough lingers across the eastern half of the country resulting in periodic chances of showers. Very cool conditions are also expected for the latter half of next week with highs next Thursday and Friday only climbing into the 40s and 50s, or more like late October or early November. There are a few things to watch in the upcoming days. For Thursday night, northerly flow off Lake Superior could bring some rain or snow showers to far north-central Wisconsin. 850mb temperatures are cold enough for snow, however Lake Superior is still fairly warm. Boundary layer temperatures may not cool as much as the guidance would suggest due to cloud cover and northerly winds. Still a lot of uncertainty if the far north would see the first snow flakes of the season. Also, with the upper trough moving across the western Great Lakes later next week, there may be some potential for waterspouts on the Bay of Green Bay and Lake Michigan. We are heading into the peak season for waterspouts on the Great Lakes. && .AVIATION...for 18Z TAF Issuance Issued at 1257 PM CDT Sat Sep 26 2020 VFR conditions prevailed late this morning and early afternoon with mainly mid and upper level clouds pushing across the region. Some IFR CIGs remained across far north central WI. Showers and a few storms developed across central and north central WI early this afternoon and will continue to spread northeast across the area as a warm front lifts north. This activity will mainly clip ATW/MTW/GRB with mainly VFR conditions continuing. Farther north at AUW/CWA/RHI, chances for showers/storms is higher with this first round of activity and a second round later this afternoon/evening. The heavier activity could drop CIGs/VSBY MVFR/IFR range. Low level wind shear is expected to develop this evening and continue overnight as southwest winds increase to 40-50 knots around 2000 feet. Low clouds and some fog is expected across north central WI overnight as well. VFR conditions are expected by mid Sunday morning. A few showers will be possible in the later morning and afternoon hours. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Sunday morning for WIZ022-040- 050. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 11:29 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1129 AM CDT Sat Sep 26 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271630- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1129 AM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible late this afternoon and evening, between 4 PM and 11 PM, mainly north of Highway 29. Damaging winds, large hail, and isolated tornadoes are possible. Strong currents are likely to lead to hazardous swimming conditions at Lake Michigan beaches this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed late this afternoon and evening. Spotters are requested to report hail over a half inch in diameter or wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-271630- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1129 AM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Gusty south winds and building waves will result in hazardous conditions to small craft on Lake Michigan late this afternoon and continuing tonight. Thunderstorms with large hail or strong winds will pose a hazard to mariners late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds or high waves will continue on Lake Michigan Sunday, resulting in hazardous conditions for small craft. The gusty winds and high waves will diminish Sunday afternoon. Bersch
In the hours before
Special weather statement, Sep 26, 2:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
234 PM CDT Sat Sep 26 2020
WIZ018>020-030-031-262030-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-Lincoln WI-
234 PM CDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...MARATHON...
NORTHWESTERN MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES UNTIL
330 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Colby, or 20 miles west of Wausau, moving northeast at
60 mph. Other strong thunderstorms were developing in northern Clark
County, and near Mosinee.
Nickel size hail will be possible with these storms.
Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Abbotsford,
Pearson, Dutch Corners and Veterans Memorial County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
4518 9004 4542 8906 4500 8866 4468 8992
4469 9004 4493 9032
TIME...MOT...LOC 1933Z 246DEG 50KT 4488 9004
KieckbuschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:36 PM CDT | Special Weather Statement | GRB | Vilas | 24 min |
| Sep 25, 8:53 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 67 min |
| Sep 25, 9:53 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 52 min |
| Sep 25, 10:44 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 28 min |
| Sep 26, 3:52 AM CDT | Small Craft Advisory | GRB | 39 hr | |
| Sep 26, 11:12 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 23 hr |
| Sep 26, 2:34 PM CDT | Special Weather Statement | GRB | Langlade, Marathon | 56 min |
| Sep 26, 3:09 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon | 51 min |
| Sep 26, 3:45 PM CDT | Special Weather Statement | GRB | Oconto | 45 min |
| Sep 26, 4:04 PM CDT | Special Marine Warning | GRB | 86 min | |
| Sep 26, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 21 min |
| Sep 26, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Marinette, Oconto | 32 min |
| Sep 26, 4:35 PM CDT | Special Weather Statement | GRB | Door | 25 min |
| Sep 26, 4:49 PM CDT | Special Weather Statement | GRB | Marinette | 41 min |
| Sep 26, 5:06 PM CDT | Special Marine Warning | GRB | 24 min | |
| Sep 26, 5:24 PM CDT | Special Marine Warning | GRB | 51 min | |
| Sep 26, 5:33 PM CDT | Severe Thunderstorm Warning | GRB | Door | 42 min |
| Sep 26, 5:35 PM CDT | Special Marine Warning | GRB | 26 min | |
| Sep 26, 6:33 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.